Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Lubbock, TX

May 14, 2008Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 14, 2008, 2:19 PM CDT for Yoakum County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 2:19 PM CDT (19:19 UTC)
Expired
May 14, 2008, 3:00 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:47 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 AM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, May 14, 2:30 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
230 AM CDT WED MAY 14 2008

.SHORT TERM...
LAST EVENING/S FRONTAL BOUNDARY IS NOW OVER SOUTHEASTERN NEW MEXICO
AND THE PERMIAN BASIN...WITH A SMALL CONVECTIVE COMPLEX ONGOING EAST
OF LUBBOCK.

ANOTHER ROUND OF WETTING RAINS IS IN STORE FOR PORTIONS OF THE SOUTH
PLAINS TODAY AS THE CURRENT ARIZONA/NEW MEXICO UA LOW TRANSLATES
TOWARD WEST TEXAS AND PROMOTES LIFT ATOP THE POST FRONTAL COLD DOME.

THE FRONT WILL CONTINUE TO PUSH SOUTHWARD TODAY...WITH INITIAL
UPSLOPE NORTHEASTERLY LOW LEVEL FLOW IN ITS WAKE. THE CURRENT ROUND
OF SHOWERS/STORMS MAY ACTUALLY WANE A BIT BY MID/LATE MORNING AS
PRONOUNCED WAA PROCESSES SLACKEN WITH A WEAKENING OF THE LLJ/UPGLIDE
ATOP THE FRONTAL LAYER. AN UNSEASONABLY COOL...CLOUDY...AND WET
DAY...HOWEVER...IS EXPECTED AS THE DEPTH OF FORCING/ASCENT WILL
INCREASE AGAIN IN INCREASING DPVA/DIFFLUENT MID LEVEL FLOW IN
ADVANCE OF THE APPROACHING UA CUT OFF LOW. THIS SHOULD SUPPORT
ANOTHER ROUND OF WIDESPREAD ELEVATED CONVECTION INTO THE AFTERNOON
HOURS. MODEL SOLUTIONS DEPICT THE BEST FORCING IN PROXIMITY TO THE
MID LEVEL DEFORMATION ZONE OVER THE NORTHERN ZONES...AS THE UA LOW
TRACKS FROM NEAR ROSWELL AT 18Z...TO OVER THE NORTHWESTERN SOUTH
PLAINS BY 00Z. STEEPENING LAPSE RATES BENEATH THE COLD POOL ALOFT
WILL RESULT IN SUFFICIENT INSTABILITY ABOVE THE LOW LEVEL FRONTAL
LAYER TO POSSIBLY SUPPORT ISOLATED OCCURRENCES OF HAIL UP TO 1 INCH
IN DIAMETER WITH SOME OF THE STRONGEST CONVECTION. THE STABLE LOW LEVEL/
POST FRONTAL LAYER SHOULD PRECLUDE ANY TYPE OF CONVECTIVE WIND THREATS.

RAIN CHANCES WILL LARGELY DIMINISH DURING THE 03-09Z TIMEFRAME AS
THE UA TROUGH AXIS MOVES EAST OF THE AREA.

.LONG TERM...
UPPER LOW EXPECTED TO OPEN AND BE OVER SOUTHEAST KANSAS BY 12Z
THURSDAY AS STRONG UPPER LEVEL RIDGE BUILDS OVER THE WEST COAST.
MEANWHILE A STRONG JET WILL DIVE SOUTHWARD ALONG THE LEE OF THE
ROCKIES AND CARVE OUT A LOW OVER THE DESERT SOUTHWEST. GFS...ECMWF
...UKMET AND NOGAPS FAIRLY SIMILAR WITH LOW MOVING INTO NORTHERN
MEXICO/BAJA DURING LATER PART OF THE WEEK...HOWEVER NAM IS ODD MAN
OUT...SHOWING POSITIVE TILTED TROUGH MOVING SOUTH ACROSS THE
REGION ON FRIDAY. WITH JET ENERGY AND LOW TO OUR WEST...CONTINUED
SLIGHT CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT...MAINLY
CENTRAL AND WESTERN ZONES. MODELS IN FAIRLY GOOD AGREEMENT WITH
UPPER LOW REMAINING WELL TO OUR WEST THROUGH FORECAST PERIOD. THEY
DIFFER SOME WITH ENERGY SLAMMING INTO PACIFIC NORTHWEST AND
BREAKING DOWN RIDGE DURING EARLY PART OF NEXT WEEK...HOWEVER THEY
GENERALLY INDICATE NORTHERLY FLOW ALOFT ACROSS THE REGION. SURFACE
HIGH RIDGING SOUTH ACROSS THE FORECAST AREA TO BRING REINFORCING
COLD FRONT INTO THE AREA THURSDAY WITH BELOW NORMAL TEMPERATURES
FOR THE LATER PART OF THE WEEK. TEMPERATURES THEN EXPECTED TO WARM
BACK INTO THE 80S FOR THE WEEKEND AND INTO THE EARLY PART OF NEXT
WEEK. LIMITED MOISTURE...THUS NO PRECIPITATION EXPECTED AT THIS
TIME.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE BY SUNRISE AT BOTH KLBB AND KCDS
TERMINALS. POST FRONTAL CLOUDS WILL RESULT IN CEILINGS DOMINANTLY IN
THE MVFR RANGE...WITH LOW CLOUDS EXPECTED TO PERSIST THROUGH THE
DAY. PERIODS OF THUNDERSTORM ACTIVITY WILL BECOME LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  41  60  41  70 /  70  40  40  20  10
TULIA         61  43  62  42  70 /  70  40  30  20  10
PLAINVIEW     61  43  61  43  71 /  70  30  30  20  10
LEVELLAND     65  46  63  44  74 /  50  20  20  20  10
LUBBOCK       65  48  66  47  74 /  60  20  20  20  10
DENVER CITY   72  46  68  44  74 /  30  20  30  20  10
BROWNFIELD    70  46  67  45  75 /  40  20  20  20  10
CHILDRESS     65  52  71  50  78 /  70  40  20  10   0
SPUR          69  47  72  49  77 /  50  30  20  10  10
ASPERMONT     74  52  75  52  78 /  40  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/08
Hazardous weather outlook, May 14, 4:42 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT WED MAY 14 2008

TXZ021>044-150945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
442 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

PERIODS OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ARE
EXPECTED TODAY...PARTICULARLY OVER THE CENTRAL AND NORTHERN SOUTH
PLAINS AND THE EXTREME SOUTHERN TEXAS PANHANDLE. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. IN
ADDITION...LOCALIZED HEAVY RAINFALL MAY OCCUR. STORM CHANCES WILL
BEGIN TO DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

LIMITED STORM SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 8:35 AM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 AM CDT WED MAY 14 2008

TXZ023-024-029-141415-
SWISHER TX-BRISCOE TX-HALE TX-
835 AM CDT WED MAY 14 2008

...STRONG THUNDERSTORM ACROSS HALE...BRISCOE AND SWISHER COUNTIES...

AT 833 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF KRESS...OR ABOUT 8 MILES NORTH
OF PLAINVIEW...MOVING NORTH AT 45 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 14, 2:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT WED MAY 14 2008

TXZ039-141930-
YOAKUM TX-
205 PM CDT WED MAY 14 2008

...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY...

AT 100 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM NEAR BLEDSOE TO 10 MILES SOUTH OF
BRONCO...MOVING EAST AT 30 MPH. HAIL TO DIME SIZE IS EXPECTED WITH
THE STRONGER STORMS. THE THUNDERSTORM APPROACHING BRONCO IS SHOWING
SIGNS OF BECOMING STRONGER. BE PREPARED TO TAKE SHELTER IF A WARNING
IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:55 PM CDTSevere Thunderstorm WarningLUBKing30 min
May 14, 2:55 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum65 min
May 14, 3:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry60 min
May 14, 3:58 PM CDTSevere Thunderstorm WarningLUBLubbock47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.